Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 5, 2021, 11:33 AM MDT for El Paso County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2021, 11:33 AM MDT (17:33 UTC)
- Expired
- May 5, 2021, 12:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 16 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WWUS85 KPUB 051733
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
1133 AM MDT Wed May 5 2021
COZ085-086-089-051815-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1133 AM MDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 1215 PM
MDT...
At 1133 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hanover, or 30 miles southeast of Colorado
Springs, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.
LAT...LON 3865 10405 3852 10405 3852 10390 3841 10420
3867 10444 3878 10429
TIME...MOT...LOC 1733Z 313DEG 23KT 3866 10430
$$
kamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 5, 11:15 AM MDT, 18 minutes earlier.
Area forecast discussion, May 5, 11:15 AM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1115 AM MDT Wed May 5 2021 .UPDATE... Issued at 1012 AM MDT Wed May 5 2021 Updated afternoon forecast based on the latest model guidance. Current model soundings are indicating a near severe wind risk across the Palmer Divide, southeast to near Lamar this afternoon. Inverted V soundings, with modest DCAPE values near 800 to 1000 j/kg and high LCL heights support the wind threat. EL heights are also low, so low topped cells are expected. Expect storms, which are currently developing over El Paso County, to strengthen, and track southeast to near Lamar. Wind gusts to near 60 mph will be possible with any severe storms that develop. Hail does not appear to be a risk, however, small hail to near half an inch may be possible. This activity will track quickly southeast, clearing into Kansas by 6 PM this evening. Mozley && .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Wed May 5 2021 Current water vapor imagery and upper air analysis is indicating moderate westerly flow aloft across the region, with an embedded jet translating across the Rockies at this time. UVV associated with left front quad of the jet has helped to develop showers, and a few embedded thunderstorms, across south central and southeast Colorado early this morning, with regional radars indicating the best coverage moving along the Palmer Dvd as of 3 AM MDT. For today and tonight...latest models continue to indicate moderate westerly flow aloft early this morning becoming more northwest through the rest of the morning and afternoon, as the embedded jet continues to translate east, and more short wave energy digs down across the northern Rockies through the afternoon and early evening. With that said, should continue to see showers, with an isolated thunderstorm possible, push east southeast across the far eastern plains through daybreak, with a brief break in precipitation through mid morning, before another round of showers and thunderstorms develops across the northern and central mountains later this morning and into the Pikes Region early in the afternoon, as the secondary energy continues to translate across the Northern Rockies. The first passing wave sends a weak cold front across the eastern Plains through the morning, with models indicating some low level moisture return across the plains within the northerly flow leading to modest SBCape values of 300-700 j/kg progged along the Palmer Dvd through northern portions of the southeast plains this afternoon. This, along with steep lapse rates and bulk shears >40kts, could lead to a few strong to marginally severe thunderstorms this afternoon across northern portions of the plains. The main threats from these storms would be strong outflow winds to around 50 mph, along with some hail, with the best chances of these stronger storms being north and east of the Highway 50 corridor, especially along and just south of the Palmer Dvd. A drier and more subsident airmass moving into the region behind the secondary wave will lead to any precipitation ending through sunset, with clearing skies from west to east expected into the overnight hours. Temperatures to be at to slightly below seasonal levels through the period, with highs in the 60s to lower 70s across the lower elevations and mainly in the 40s and 50s across the higher terrain. Overnight lows to be in the 20s and 30s across the higher terrain, and in the 30s to lower 40s across the plains. .LONG TERM...(Thursday through Tuesday) Issued at 353 AM MDT Wed May 5 2021 ...Warm and dry for Thursday and Friday with increasing winds into Saturday, then a transition towards Severe weather concerns northern portions of southeast mountains Saturday and SE Mountains and adjacent plains on Sunday depending on instability behind the front... --Key Messages-- 1. Warm and mostly dry for Thursday and Friday with increasing winds into Saturday. However critical to near critical fire weather conditions may be mitigated by the onset of green up. 2. Potential for Severe thunderstorms Saturday along/behind surging front across the plains, and on Sunday for the southeast mountains and adjacent plains depending on instability. 3. Elevated concerns for flash flooding on burn scars, especially Sunday. --Details-- Upper ridge transitions in aloft bringing warm and dry conditions to southern Colorado for Thursday and Friday. Winds stay on the light side of the spectrum for Thursday, then southerly flow starts to advect modest dew points northward into the southern and eastern portions of the southeast plains. While Thursday will be a dry day...moisture and a weak perturbation most evident in PV fields moves through the upper ridge on Friday triggering some high based showers and thunderstorms over the mountains and adjacent plains. Convergence along the surface lee trough axis/dry line across southern portions of the southeast plains may also trigger thunderstorms. Appears main threat with thunderstorms this day will be gusty winds, lightning and some brief light to moderate rainfall as thunderstorms still look rather high based. Will have to watch Baca/Prowers counties to see extent of low level moisture return as there could be some higher CAPE out that way and sufficient shear for a strong to marginally severe storm or two. Things get more interesting for Saturday as the western U.S. upper trough moves across CO early in the day. This sends a cold front through the plains in the afternoon and sets the stage for a potential severe thunderstorms along and behind the front depending on available moisture and resultant instability. On average models suggest dew points in the 40s (perhaps near 50 across far eastern areas) with CAPE values around 1000 J/kg or perhaps more depending on the solution. 0-6km shears running around 40 to 50 kts all point to a severe thunderstorm potential behind the front. There are some concerns however with the details, as forcing with the upper trough appears to be coming through rather early in the day, prior to peak heating. However with westerly flow behind this leading wave and the upper low back across the northern Rockies...it is conceivable another impulse could move through during the afternoon. Overall, have kept highest pops north of highway 50 for now. Cold front drops through all of the southeast plains during the afternoon with cooler and more moist air spreading in behind. Could see some showers/embedded thunderstorms expand across the southeast mountains Saturday night with light upslope flow. Differences in the models increase on Sunday with the position and intensity of the upper low across the northwest U.S. 00z GFS closes off a low across ID...EC across northern MT...while Canadian as an open trough northern ID. This would put CO under westerly or even southwesterly upper level flow along its southern periphery and within the trajectory of ejecting shortwaves embedded in the flow. Meanwhile...easterly upslope flow across the plains will advect moisture westward into the mountains with a ribbon of CAPE of up to 1000 (perhaps more) J/kg across the southeast mountains in the afternoon. Thunderstorms will likely fire across the mountains in the afternoon and as mid level temperatures are still rather warm, there could be elevated concerns for flash flooding on burn scars depending on the extent of the low level moisture/potential instability. Its a little murkier for the southeast plains as conceptually this could be a day 2 severe weather set up with upslope flow beneath westerlies aloft resulting in favorable shear profiles. Question remains how much instability will be in place across the plains as we could end up too cool and capped. To varying degrees, long range models do show some overrunning Sunday evening with potential for precipitation to spread across the southeast plains during the evening and overnight. Will just have to monitor how this evolves but pops come up considerably for Sunday. Models continue rather large spreads in the upper level pattern for early next week, with GFS appearing the outlier with a closed low holding back across the Great Basin on Monday, while EC has a progressive trough across the northern Rockies ejecting into the plains, and Canadian is in between with the upper low across WY and energy dropping down its western periphery into western CO...which holds back troughiness to our west. GEFS supports the anomalously strong closed low solution of the operational GFS run though it is slightly weaker. EPS is a little deeper and farther west with the upper trough than the EC ops run though it supports a weaker/farther north upper trough than GEFS. Bottom line, extended period still looks unsettled to varying degrees with chances of thunderstorms on Monday then perhaps drying out Tues into Wed. GFS portrays the wettest solution given it is slowest at ejecting the upper low eastward into the plains. EC and Canadian are somewhat drier and show a lee trough developing under more west to northwest flow aloft and the potential for thunderstorms to develop along this axis across the plains Monday. Given the uncertainties, have stuck close to the NBM guidance with gradually decreasing pops through the period but still some isolated to scattered showers and thunderstorms for Monday and Tuesday. Sunday and Monday look to be && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1111 AM MDT Wed May 5 2021 KALS...VFR conditions through the next 24 hours with passing cumulus clouds this afternoon. Winds are expected to gust out of the northwest this afternoon near 25 kts. KCOS...showers and thunderstorms will be possible at or near the terminal into this afternoon. Brief periods of reduced CIGS and VIS will be possible with any storms that pass. In addition, gusty outflow winds may be possible at the terminal. VFR conditions are expected to prevail this evening into Thursday afternoon. KPUB...VFR conditions through the next 24 hours. At this time, thunderstorms should remain north and east of the terminal this afternoon. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOZLEY SHORT TERM...MW LONG TERM...KT AVIATION...MOZLEY
Hazardous weather outlook, May 5, 11:23 AM MDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1123 AM MDT Wed May 5 2021 COZ058>089-093>099-061730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1123 AM MDT Wed May 5 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms are expected across the region through this afternoon. The best coverage of storms is expected across the Pikes Peak region, spreading south and east across the Eastern Plains, mainly north of Highway 50. A few thunderstorms may become strong to severe. Strong outflow wind gusts in excess of 60 mph may be possible with stronger storms. Otherwise, the main thunderstorm risks will be lightning, with gusty outflow winds up to 50 mph and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will be possible on Friday across southern Colorado. One or two strong to marginally severe storms will be possible across Baca and Prowers Friday afternoon and evening with hail around 1 inch in diameter and wind gusts to 60 mph possible. Elsewhere, storms will be higher based with gusty outflow winds up to 50 mph and lightning the primary storm risks. Isolated to scattered thunderstorms will be possible on Saturday. A few strong to severe storms will be possible across portions of the southeast plains Saturday afternoon and evening with large hail and wind gusts in excess of 60 mph possible. Although prone to change depending on the timing of a cold front, the greatest risk for severe storms appears to be northeast of a line from Colorado Springs to Kim. Strong to severe thunderstorms will be possible across the southeast mountains and adjacent plains on Sunday behind the cold front, if sufficient moisture and instability can remain in place. Localized flash flooding on newer burn scars will also be possible on Sunday if storms should impact these areas. Showers and isolated embedded thunderstorms will become more widespread Sunday night across the adjacent plains with snow levels dropping to around 9000 feet across the mountains. A few inches of snowfall will be possible into Monday morning across the mountains. Another round of showers and thunderstorms...a few strong across the plains...will be possible again on Monday with some light to moderate wet snow accumulations possible across the mountains. Then drier and warmer weather returns for Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon across the southeast plains. 88/88
In the hours before
Local storm report, May 5, 10:09 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1009 AM MDT WED MAY 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 2 NE LEADVILLE 39.27N 106.27W
05/05/2021 M2.3 INCH LAKE CO TRAINED SPOTTER
0.17 OF LIQUID PRECIPITATION.
&&Special weather statement, May 5, 11:33 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1133 AM MDT Wed May 5 2021
COZ085-086-089-051815-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1133 AM MDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 1215 PM
MDT...
At 1133 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hanover, or 30 miles southeast of Colorado
Springs, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.
LAT...LON 3865 10405 3852 10405 3852 10390 3841 10420
3867 10444 3878 10429
TIME...MOT...LOC 1733Z 313DEG 23KT 3866 10430
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:00 PM MDT | Special Weather Statement | PUB | Crowley | 30 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.